Arkansas, 2004

Flash Flooding in Arkansas, April 22 to 24, 2004

April 22 to 24, 2004 · NWS TSA · 3 events in 3 counties and zones

3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$7.5 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 22, 6:28 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 22, 6:28 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
728 PM CDT THU APR 22 2004

VERY INTENSE SUPERCELL STORM OVER SOUTHERN WASHINGTON COUNTY
ARKANSAS HAS PRODUCED BRIEF TORNADO NEAR TOWN OF MORROW. EXTREME
SHEAR ENVIRONMENT SUPPORTS HIGH TORNADIC POTENTIAL. CIRCULATION
WILL BE TRACKING BETWEEN WEST FORK AND WINSLOW BY 645 PM. DUE TO THE
VERY FAVORABLE ENVIRONMENT EXPECT THE STORM TO REMAIN TORNADIC AS IT
TRACKS INTO SOUTHERN MADISON COUNTY IN THE 700-730 PM TIMEFRAME.
WARNINGS WILL LIKELY BE NEEDED FOR MADISON COUNTY.

FORECAST ID= 14

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM 400 PM CDT THURSDAY UNTIL 400 AM CDT
FRIDAY FOR ZONES ARZ001>002...ARZ010>011...ARZ019>020...ARZ029.

OK...FLASH FLOOD WATCH FROM 400 PM CDT THURSDAY UNTIL 400 AM CDT
FRIDAY FOR ZONES OKZ049...OKZ053>076.
Hazardous weather outlook, Apr 22, 12:00 PM CST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT THU APR 22 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-231100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT THU APR 22 2004

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT ACROSS
  MUCH OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...

NUMEROUS SURFACE BOUNDARIES RESIDE ACROSS THE OUTLOOK AREA THIS
AFTERNOON...AND WITH AN UNSTABLE AIRMASS IN PLACE AND FAVORABLE WIND
FIELDS ALOFT...ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED LATE THIS
AFTERNOON THROUGH TONIGHT.

INITIAL THUNDERSTORM DEVELOPMENT IS EXPECTED BY LATE AFTERNOON ALONG
A REMNANT OUTFLOW BOUNDARY.  THIS BOUNDARY IS EXPECTED TO EXTEND FROM
NEAR TULSA SOUTHEASTWARD FOLLOWING THE ARKANSAS RIVER VALLEY AND
CONTINUING THROUGH WEST CENTRAL ARKANSAS.  ADDITIONAL THUNDERSTORM
DEVELOPMENT IS EXPECTED FURTHER WEST ACROSS CENTRAL AND NORTHERN
OKLAHOMA WITH STORMS TRACKING INTO THE AREA BY EARLY EVENING.  THE
SEVERE WEATHER THREAT WILL CONTINUE OVERNIGHT AS LOW LEVEL WINDS
INCREASE AND THE ATMOSPHERE REMAINS UNSTABLE.  THE PRIMARY SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH THE
THREAT FOR TORNADOES BEING HIGHEST NEAR THE SURFACE BOUNDARY
LOCATIONS.

OF EQUAL CONCERN IS THE POTENTIAL FOR FLASH FLOODING ACROSS THE
AREA...ESPECIALLY FAR EASTERN OKLAHOMA AND WESTERN ARKANSAS WHERE
LATEST DATA SUGGEST THE HEAVIEST RAINS WILL FALL TONIGHT.  A FLOOD
WATCH IS BEING CONSIDERED...AND PERSONS ACROSS THE ENTIRE OUTLOOK
AREA SHOULD BE ALERT FOR POTENTIAL FLOODING CONDITIONS.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED LATER TODAY. EMERGENCY
MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR ANOTHER ROUND OF SEVERE
WEATHER...INCLUDING THE POSSIBILITY OF TORNADOES.  ALL SHOULD CLOSELY
MONITOR THE LATEST WEATHER CONDITIONS AND STATEMENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE SEVERE WEATHER THREAT WILL CONTINUE INTO THROUGH FRIDAY INTO
SATURDAY MORNING.  CONDITIONS SHOULD FINALLY BECOME MORE TRANQUIL
WITH A RETURN TO DRY WEATHER BY THE END OF THE WEEKEND CONTINUING
THROUGH MUCH OF NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Local storm report, Apr 22, 6:17 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
717 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0433 PM     TORNADO          4 E INOLA               36.15N 95.44W
04/22/2004                   MAYES              OK   TRAINED SPOTTER

            TORNADO NEAR MAYES/ROGERS COUNTY LINE AND HIGHWAY 412

0446 PM     HAIL             5 S BIXBY               35.87N 95.88W
04/22/2004  1.00 INCH        TULSA              OK   AMATEUR RADIO

0449 PM     TORNADO          CHOUTEAU                36.19N 95.34W
04/22/2004                   MAYES              OK   AMATEUR RADIO

            TORNADO BETWEEN CHOUTEAU AND MAZIE

0519 PM     HAIL             TULSA                   36.13N 95.92W
04/22/2004  0.88 INCH        TULSA              OK   BROADCAST MEDIA

            NICKEL HAIL AT 181ST AND SHERIDAN

0521 PM     HAIL             HECTORVILLE             35.84N 95.93W
04/22/2004  1.75 INCH        OKMULGEE           OK   PUBLIC

0527 PM     HAIL             1 SE MASON              35.56N 96.34W
04/22/2004  0.88 INCH        OKFUSKEE           OK   EMERGENCY MNGR

0528 PM     TORNADO          9 W HASKELL             35.82N 95.83W
04/22/2004                   OKMULGEE           OK   BROADCAST MEDIA

            BRIEF TORNADO TOUCHDOWN

0538 PM     TORNADO          2 E COWETA              35.95N 95.61W
04/22/2004                   WAGONER            OK   BROADCAST MEDIA

0552 PM     HAIL             N HASKELL               35.82N 95.67W
04/22/2004  0.88 INCH        MUSKOGEE           OK   AMATEUR RADIO

0558 PM     TORNADO          3 W HASKELL             35.82N 95.73W
04/22/2004                   MUSKOGEE           OK   AMATEUR RADIO

0559 PM     HAIL             HASKELL                 35.82N 95.67W
04/22/2004  1.00 INCH        MUSKOGEE           OK   AMATEUR RADIO

0603 PM     DENSE FOG        3 S HASKELL             35.78N 95.67W
04/22/2004                   MUSKOGEE           OK   PUBLIC

0614 PM     HAIL             CENTRAILIA              36.80N 95.33W
04/22/2004  1.50 INCH        CRAIG              OK   PUBLIC

0615 PM     HAIL             STILWELL                35.81N 94.63W
04/22/2004  1.75 INCH        ADAIR              OK   LAW ENFORCEMENT

0615 PM     HAIL             CENTRAILIA              36.80N 95.33W
04/22/2004  1.75 INCH        CRAIG              OK   TRAINED SPOTTER

0625 PM     HAIL             10 W MUSKOGEE           35.75N 95.55W
04/22/2004  0.75 INCH        MUSKOGEE           OK   NWS EMPLOYEE

            PENNY SIZE HAIL IN TAFT

0636 PM     HAIL             4 W HULBERT             35.93N 95.21W
04/22/2004  1.00 INCH        CHEROKEE           OK   BROADCAST MEDIA

0658 PM     HAIL             2 SW LINCOLN            35.93N 94.45W
04/22/2004  1.00 INCH        WASHINGTON         AR   AMATEUR RADIO

0702 PM     HAIL             CANEHILL                35.91N 94.40W
04/22/2004  1.75 INCH        WASHINGTON         AR   AMATEUR RADIO

&&

CAS
Local storm report, Apr 22, 6:31 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
731 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TORNADO          5 W MUSKOGEE            35.75N 95.46W
04/22/2004                   MUSKOGEE           OK   BROADCAST MEDIA

            BRIEF TORNADO TOUCHDOWN

0720 PM     TORNADO          MORROW                  35.86N 94.44W
04/22/2004                   WASHINGTON         AR   FIRE DEPT/RESCUE

            BRIEF TORNADO TOUCHDOWN

0720 PM     HAIL             MORROW                  35.86N 94.44W
04/22/2004  1.75 INCH        WASHINGTON         AR   FIRE DEPT/RESCUE

&&

CAS
Local storm report, Apr 22, 6:38 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
738 PM CDT THU APR 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             CHOUTEAU                36.19N 95.34W
04/22/2004  0.88 INCH        MAYES              OK   PUBLIC

0513 PM     HAIL             2 E CHOUTEAU            36.19N 95.31W
04/22/2004  1.75 INCH        MAYES              OK   PUBLIC

&&

CAS
Special weather statement, Apr 22, 6:59 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
759 PM CDT THU APR 22 2004

OKZ070-230145-
MUSKOGEE OK-
759 PM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 845 PM CDT
FOR THE FOLLOWING COUNTY:

IN EAST CENTRAL OKLAHOMA
     WESTERN MUSKOGEE

AT 759 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHWEST OF BOYNTON...MOVING NORTHEAST AT 15 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...OKTAHA...WAINWRIGHT...
BOYNTON AND TAFT.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Apr 22, 7:13 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
813 PM CDT THU APR 22 2004

ARZ001-002-010-011-019-020-OKZ068>072-074-230500-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CRAWFORD AR-FRANKLIN AR-
HASKELL OK-MADISON AR-MCINTOSH OK-MUSKOGEE OK-SEQUOYAH OK-
WASHINGTON AR-
813 PM CDT THU APR 22 2004

TORNADO WATCH NUMBER 106 HAS BEEN ISSUED UNTIL MIDNIGHT.
Special weather statement, Apr 22, 7:30 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
830 PM CDT THU APR 22 2004

ARZ019-230215-
CRAWFORD AR-
830 PM CDT THU APR 22 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 915 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHWEST ARKANSAS
     CRAWFORD

AT 830 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MOUNTAINBURG...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...BIDVILLE...MOUNTAINBURG...
CHESTER...LOCKE AND MT GAYLER.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The radar

The Western Arkansas radar (KSRX), 78 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Washington

When
April 22, 7:45 PM CST to April 24, 5:00 PM CST
Where
Washington County, Countywide
Property damage
$7.0 million
Reported by
NEWSPAPER
Coordinates
35.979, -94.216 (the zone’s center; the record gives no point)

Several rounds of thunderstorms pelted Washington county during the April 20s. For the 72 hour period ending a 7 am cdt Fayetteville and Prairie Grove has 7.41 and 7.33 inches of rain respectively. This heavy rain caused rounds of flash flooding from the evening of April 22nd to the daytime hours of April 24th. Numerous county roads were flooded and damaged during that time span. Damage to the roads was estimated to be in excess of $6 million. Roads were not the only things damaged. A train track near Greenland was washed out. Several 40 foot metal shipping containers were washed into the Illinois river near Hogeye. As many as 40 to 50 homes sustained damage. Many of those homes were in the Goshen and Elkins areas. On April 25th, the governor of Arkansas declared the county a disaster area.

Flash Flood, Franklin

When
April 22, 10:30 PM CST to April 24, 5:00 PM CST
Where
Franklin County, Countywide
Property damage
$250,000
Reported by
NEWSPAPER
Coordinates
35.512, -93.891 (the zone’s center; the record gives no point)

Thunderstorms with heavy rain moved repeatedly over Franklin county during the April 20s. This caused several rounds of flash flooding. Numerous county roads were flooded at one time or another. Some more notable highways that were closed were Highway 23 2 miles south of Cass and Highway 219 7 miles north of Ozark. Damage to roads was estimated to be in excess of $100,000. In addition to the flooded roads as many as 12 to 15 homes received damage from the flood waters. On April 25th, the governor of Arkansas declared the county a disaster area.

Flash Flood, Madison

When
April 22, 11:00 PM CST to April 24, 5:00 PM CST
Where
Madison County, Countywide
Deaths
2 direct, 0 indirect
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
36.011, -93.725 (the zone’s center; the record gives no point)

Several rounds of thunderstorms during the April 20s caused periodic flash flooding over much of Madison County. For the 72 hour period ending 7 am cdt April 24, Huntsville and St. Paul received 6.57 and 6.35 inches of rain respectively. Numerous roads were flooded and as much as $100,000 damage was done to them. Some homes in the Witter area were also flooded. However; the most major event occured around 645 am cdt on the 24th. A pickup truck containing 4 occupants stalled in high water over a bridge crossing Hock Creek 5 miles southwest of Huntsville. A 3 year old girl and a 2 year old boy were swept away in the flood waters and died. The woman driving the truck and another child escaped.On April 25th, the governor of Arkansas declared Madison county a disaster area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Madison2004-04-243FemaleVehicle/Towed TrailerDirect
Flash Flood, Madison2004-04-242MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2004Every state in 2004This day in weather historyWarnings in Arkansas, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392344, 5392345, 5392423.